Virginia, 2008

Hail and Damaging Winds in Virginia, June 27, 2008

June 27, 2008 · NWS RNK · 19 events in 12 counties and zones

A few severe thunderstorms, producing damaging winds and large hail, developed in a warm and moist southwest flow in advance of an approaching cold front on June 27.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A few severe thunderstorms, producing damaging winds and large hail, developed in a warm and moist southwest flow in advance of an approaching cold front on June 27.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 27, 10:56 AM EST, 18 minutes earlier.

Area forecast discussion, Jun 27, 10:56 AM EST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1156 AM EDT FRI JUN 27 2008

.SYNOPSIS...
WARM AND MOIST SOUTHWEST FLOW WILL CONTINUE INTO THE REGION TODAY
AND SATURDAY WITH HIGH PRESSURE FIRMLY ENTRENCHED OVER FLORIDA AND
THE GULF COAST. AFTERNOON HEATING WILL LEAD TO SCATTERED SHOWERS
AND THUNDERSTORMS THROUGH THE PERIOD. A BETTER CHANCE OF
THUNDERSTORMS ARRIVES WITH A COLD FRONT SUNDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
CLUSTER OF TSTMS HAS BEEN HOLDING TOGETHER...CROSSING SE WV AND
INTO THE VA HIGHLANDS. SFC WINDS ARE DIFFLUENT EAST OF THE
MTNS...SO NOT SURE IF THE ACTIVITY WILL PERSIST AS IT MOVES
DOWNSLOPE. TEMPS AND DEWPOINTS ARE CLIMBING EAST OF THE MTNS...SO
EVEN IF ACTIVITY WEAKENS...OUTFLOW SHOULD HELP TO INITIATE NEW
STORMS FOR THE AFTERNOON.

MODIFIED RNK SOUNDING FOR A HIGH TEMP OF 87 AND IT YEILDED SBCAPES
OF AROUND 1600 AND AN LI OF M5. A DCAPE OF 558 SUGGESTS POTENTIAL
FOR STRONG DOWNDRAFTS. 55 DBZ CORES ABOVE 23K ARE NEEDED FOR
LARGE HAIL. UNLIKE YESTERDAY WHERE SVR STORMS WERE ENTIRELY PULSE
DRIVEN...TODAYS ACTIVITY MAY BE AIDED BY SOME MID LEVEL
CONVERGENCE DUE REMNANTS OF PASSING MESOSCALE CONVECTIVE VORT TO
OUR NORTH. THIS CONVERGENCE BAND CURRENTLY TRAILS SOUTH FROM THE
MCV (CENTERED OVR PA) ALONG THE WRN SLOPES OF THE
APPALACHIANS...IN THE VCNTY OF CURRENT TSTM CLUSTER ACTIVITY.
THIS MID LEVEL CONVERGENCE IS RESULTING IN A 25-30KT SPEED MAX
THROUGH WV. ALL CONSIDERED...THIS SPEED MAX WILL AID TSTM
DEVELOPMENT THIS AFTERNOON...STORMS POTENTIALLY BECOMING MORE
ORGANIZED THAT YOUR TYPICAL PULSE THUNDERSTORM. ATTM...STILL
ANTICIPATE PULSE STORMS...BUT THINK THUNDERSTORM CLUSTERS WILL
BECOME MORE FAVORED OVER OUR NRN CWA IN THE VICINITY OF THE
MORNING THUNDERSTORM OUTFLOW AND MID LEVEL SPEED MAX.

FOR TONIGHT...WAS SLOW TO REMOVE POPS. SHOULD SEE A GRADUAL
DECLINE ON CONVECTION OVERNIGHT BUT WITH THE BUILDUP OF HEAT OVER
THE PAST FEW DAYS...WOULD NOT BE SURPRISED TO SEE SOME CELLS
CONTINUING WELL PAST MIDNIGHT.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY/...
STRONG WAVE DROPPING OUT OF SOUTHERN CANADA FRIDAY NIGHT WILL END
UP PUSHING HEIGHTS DOWN A BIT OVER THE OHIO VALLEY FOR
SATURDAY...INCREASING MOISTURE SOUTHWEST FLOW...AND PROVIDING
BETTER SUPPORT FOR STORMS. BY SUNDAY...THE FAVORED 00Z ECMWF TAKES
THE CLOSED LOW INTO THE GREAT LAKES...AND KEEPS THE MAIN FRONT
OVER THE OHIO VALLEY WITH LEE TROUGH IN THE PIEDMONT. SUNDAY
SHOULD BE SIMILAR TO SATURDAY IN TERMS OF THUNDERSTORM
COVERAGE...BUT MAY HAVE MORE CLOUDS KEEPING HIGHS DOWN A COUPLE
DEGREES FROM SAT. BETTER UPPER SUPPORT THROUGH THE PERIOD WILL
LEAD TO SOMEWHAT BETTER STORM ORGANIZATION.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
THE FRONT SHOULD BE SOUTHEAST OF THE FORECAST AREA MONDAY WITH
UPPER SHORTWAVES ROTATING AROUND THE LOW OVER ONTARIO...KEEPING
THREAT OF MAINLY AFTERNOON/EVENING CONVECTION GOING INTO TUESDAY.
BY WED...HIGH PRESSURE SHOULD BE INTO THE OHIO/TN VALLEYS WITH
DEEP MOISTURE WELL OFF THE COAST...SO DRIER AND LESS HUMID WX
EXPECTED FOR MIDWEEK.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
MOISTURE WILL STEADILY INCREASE INTO THE AREA THE NEXT SEVERAL
DAYS. EARLY MORNING PATCHY FOG AND AFTN AND EVENING TSTMS WILL BE
THE ONLY EXCEPTION TO THE VFR CONDITIONS EXPECTED THROUGH
SATURDAY.

PRECIPITATION CHANCES WILL INCREASE ACROSS THE ENTIRE AREA
SUNDAY AS A COLD FRONT APPROACHES...AND THEN PASSES ACROSS THE
AREA. A DRYING TREND WILL BEGIN MONDAY WITH BENIGN WEATHER
EXPECTED FOR MUCH OF NEXT WEEK.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...WP
NEAR TERM...JS/PM
SHORT TERM...JS/WP
LONG TERM...WP
AVIATION...JS/RCS
Hazardous weather outlook, Jun 27, 3:03 AM EST, 8 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
403 AM EDT FRI JUN 27 2008

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-280815-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
403 AM EDT FRI JUN 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A FEW SEVERE THUNDERSTORMS MAY DEVELOP ACROSS THE REGION
TODAY...PRODUCING ISOLATED INSTANCES OF LARGE HAIL AND DAMAGING
WINDS. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN APPROACHING COLD FRONT WILL BRING THE THREAT OF STRONG TO SEVERE
THUNDERSTORMS TO THE AREA SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS WEEKEND.

In the hours before

Local storm report, Jun 27, 10:01 AM EST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1101 AM EDT FRI JUN 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 PM     HAIL             2 NW ELKVILLE           36.09N 81.42W
06/26/2008  E0.75 INCH       WILKES             NC   PUBLIC

&&

WHP
Local storm report, Jun 27, 10:19 AM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1119 AM EDT FRI JUN 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND DMG     4 NW CLOVER             36.87N 78.79W
06/26/2008                   HALIFAX            VA   PUBLIC

            TREE DOWN IN MOUNT LAUREL

&&

AMS

The radar

The Roanoke radar (KFCX), 46 km away, was scanning. The volume nearest the first event began at 16:13 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Roanoke (C)

When
June 27, 11:14 AM EST
Where
Roanoke (C) County, 1.71 mi NE of (Roa)woodrum Fld Roa
Measured
0.88 in hail
Reported by
Public
Coordinates
37.345, -79.956

Thunderstorm Wind, Rockbridge

When
June 27, 11:55 AM EST
Where
Rockbridge County, 0.93 mi NW of Riverside
Measured
50 kt (58 mph) estimated gust
Property damage
$200
Reported by
Department of Highways
Coordinates
37.790, -79.362

Thunderstorm winds brought down one large locust tree limb on Borden Grant Trail. Damage values are estimated.

Thunderstorm Wind, Tazewell

When
June 27, 12:00 PM EST
Where
Tazewell County, 0.09 mi WNW of River Jack
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Department of Highways
Coordinates
37.130, -81.552

One tree was blown down by thunderstorm winds on Hubble Hill Road. Damage values are estimated.

Thunderstorm Wind, Amherst

When
June 27, 12:18 PM EST
Where
Amherst County, 1.3 mi NNE of Monroe
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
37.517, -79.120

Several trees were blown down by thunderstorm winds on Ned Brown Road. The trees fell into power lines resulting in an electrical fire. Damage values are estimated.

Thunderstorm Wind, Campbell

When
June 27, 12:29 PM EST
Where
Campbell County, 2.97 mi N of Lynchburg Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
37.372, -79.209

Thunderstorm winds blew down a tree on Graves Mill Road. Damage values are estimated.

Thunderstorm Wind, Lynchburg (C)

When
June 27, 12:48 PM EST
Where
Lynchburg (C) County, 0.72 mi WSW of Lynchburg Falwell Ar
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
37.376, -79.132

One tree was blown down by thunderstorm winds at the 1800 block of Martin Street. Damage values are estimated.

Thunderstorm Wind, Pulaski

When
June 27, 1:17 PM EST
Where
Pulaski County, 2.52 mi N of Mt Olivet
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
37.087, -80.830

Thunderstorm winds blew down one tree on Robinson Tract Road. Damage values are estimated.

Thunderstorm Wind, Pulaski

When
June 27, 1:21 PM EST
Where
Pulaski County, 4.07 mi NW of Wurno
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
37.111, -80.783

One tree was blown down by thunderstorm winds on Alum Spring Road. Damage values are estimated.

Thunderstorm Wind, Pulaski

When
June 27, 1:26 PM EST
Where
Pulaski County, 0.64 mi SSE of Dublin
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
37.111, -80.696

One tree was blown down by thunderstorm winds on Old Route 100. Damage values are estimated.

Thunderstorm Wind, Pulaski

When
June 27, 1:50 PM EST
Where
Pulaski County, 2.58 mi WNW of Simpkinstown
Measured
50 kt (58 mph) estimated gust
Property damage
$300
Reported by
Trained Spotter
Coordinates
37.040, -80.619

Thunderstorm winds blew down one six inch diameter tree. Damage values are estimated.

Thunderstorm Wind, Montgomery

When
June 27, 1:55 PM EST
Where
Montgomery County, 0.56 mi W of Blacksburg
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.231, -80.430

Thunderstorm winds blew down a few five inch diameter trees. Damage values are estimated.

Thunderstorm Wind, Montgomery

When
June 27, 1:55 PM EST
Where
Montgomery County, 0.52 mi WNW of Cambria
Measured
50 kt (58 mph) estimated gust
Property damage
$300
Reported by
Public
Coordinates
37.153, -80.429

One six inch diameter tree was blown down by thunderstorm winds. Damage values are estimated.

Thunderstorm Wind, Salem (C)

When
June 27, 2:30 PM EST
Where
Salem (C) County, 2.67 mi WSW of Salem (C)
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
37.292, -80.097

Several trees were blown down by thunderstorm winds on Wildwood Road. Damage values are estimated.

Thunderstorm Wind, Roanoke

When
June 27, 2:44 PM EST
Where
Roanoke County, 2.85 mi ENE of Medley
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
37.342, -79.956

Thunderstorm winds blew down one tree on Williamson Road. Damage values are estimated.

Hail, Roanoke (C)

When
June 27, 2:50 PM EST
Where
Roanoke (C) County, 1.92 mi W of (Roa)woodrum Fld Roa
Measured
0.88 in hail
Reported by
Public
Coordinates
37.335, -80.014

Hail fell on Interstate 81.

Thunderstorm Wind, Roanoke

When
June 27, 2:51 PM EST
Where
Roanoke County, 1.62 mi NE of Bonsack
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
37.337, -79.859

One tree was blown down on Coyner Springs Road by thunderstorm winds. Damage values are estimated.

Thunderstorm Wind, Franklin

When
June 27, 3:08 PM EST
Where
Franklin County, 6.78 mi N of Union Hall
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Department of Highways
Coordinates
37.098, -79.706

A few trees were blown down by thunderstorm winds near Westlake Baptist Church on Scruggs Road. Damage values are estimated.

Thunderstorm Wind, Franklin

When
June 27, 3:18 PM EST
Where
Franklin County, 7.7 mi N of Union Hall
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.111, -79.682

Thunderstorm winds snapped two large pine trees in the Lakewood Forest area. Damage values are estimated.

Thunderstorm Wind, Pittsylvania

When
June 27, 4:30 PM EST
Where
Pittsylvania County, 1.9 mi NW of Hurt
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
37.099, -79.305

Trees were blown down by thunderstorm winds on Highway 29. Damage values are estimated.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 110990, 110992, 110993, 110994, 111155, 111156, 111158, 111159, 111161, 111162, 111164, 111165, 111169, 111170, 111172, 111171, 111173, 111174, 111176.